Surgery or Radiotherapy? Decision made!

  • 319 replies
  • 142 subscribers
  • 11450 views

Decision made.  I’m pT3a, N0 M0 (see my profile for details ).  My extensive research points to a combo treatment of HT / RT / Brachy (NHS and NICE approved).  MDT met again a couple of days ago and their recommendation (without my input) was the same.  I had a consultation at Addenbrookes yesterday with a top prostatectomy surgeon and he agreed with me that my decision was the best one, as surgery would carry at least a 30% chance of recurrence.  So I collected my prescription on way out!   I took my first bicalutamide tablet taken this morning…..so the treatment is underway. Just over 62 days (NHS target) since GP referral so well done to them after a thorough diagnosis.  I feel like a weight has been lifted from my shoulders with regards to timelines (chasing the NHS, politely!), but I’m under no illusion that the next few months of treatment will present challenges.  My wife and I are a strong team and we intend to take everything in our stride and, hopefully, this curative pathway will prevail.  Here we go…..wish us luck! 

  • Had my first one month decapeptyl hormone therapy jab on Friday. It’s now Sunday and I’ve had a bit of non specific minor aches & joint pain in one thumb. Not enough for pain killers, and currently gone away again. Walking 10km a day and gardening to keep fatigue at bay. Does the combination of bicalutamide (still have to take them up to 28 day mark) tablets plus the hormone jab mean more side effects? Will they get less when I stop the tablets? Or more as I get further into the months of hormone jabs? I’m keeping optimistic, but any information would be appreciated.  AW

  • Hi AW

    I was on Bicalutamide and Prostap. My feeling is that the fatigue didn't really kick in for 2-3 months by which time I had stopped taking the Bicalutamide. The RT causes fatigue, too, and its difficult to know when one stops and another drug takes effect. I think you will become more tired as your treatment progresses - sorry to rain on your parade!

    Regards

    Stuart

    Trying to get fit again!
  • Does the combination of bicalutamide (still have to take them up to 28 day mark) tablets plus the hormone jab mean more side effects?

    Unfortunately, yes it does. The two drugs together mean more side effects. However, you will only be on the Bicalutamide for another week or so and the additional fatigue should gradually subside once you stop.

    Yesterday is history, tomorrow is a mystery and today is a gift.
    Seamus
    (See my profile for more)
  • Thanks - that’s what I thought. Incidentally, I feel great now - a good walk today, some gardening and just finished cooking on the BBQ (one weissbier too). A beautiful warm October evening- remarkable!  Life is good Thumbsup 

  • Yep - that’s what I’m expecting. However, I’m very optimistic in nature and I’m hoping that my fitness & willingness to press on and keep active will reduce the effect of the inevitable symptoms 

  • Hi AW yes I think that's it - positive attitude !

    Regards

    Stuart

    Trying to get fit again!
  • Hi AW

    sorry to rain on your parade!

    He's right - things might appear great now - I went a few months and thought "this HT - it's a piece of pi*s - however it hit me good style a few months in. First of all the ED kicked in - then my boobs grew, the hair went from parts of my body, I started to put on weight, next I could cry for simple things and I mean nothing!!. The hot flushes - wow two hours at first!! Oh and don't mention the itchy skin or fatigue!

    However we don't get them all and 21 months in - apart from the weight (I am partial to decent food and real ale!) it's all under control. On my journey I thought about buying shares in moisturiser and sage tablets!! BUT I am still on HT and all is under control (don't mention weight!) and I feel great.

    As Stuart says "exercise and a positive attitude" - you will walk it!! (well I hope so)

    Best wishes - Brian.

    Community Champion badge

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm

    Strength, Courage, Faith, Hope, Defiance, VICTORY.

    I am a Macmillan volunteer.

  • I have my consultation with the radiology / oncology consultant tomorrow.  in preparation, PSA blood taken (3 months after my PSA showing 13.0), and this PSA result was 10.0. After 8 days on bicalutamide and 1/2 day on decapeptyl, something is definitely working to lower my PSA. 

  • That's a great start. The HT will take a couple of months to really bring the PSA down and you shouldn't expect the RT to start straight away. The HT will shrink the tumour and the Prostate itself to make a better target for the RT.

    Yesterday is history, tomorrow is a mystery and today is a gift.
    Seamus
    (See my profile for more)
  • Evening all , I’m 4 1/2 months into HT and still no symptoms apart from first two days after injection I get really tired when driving home from work as it’s an hours run for me , diner bath bed twoEyesights , I had odd half hour sweats in beginning but none now , oh and once in night to get me area out a bed to toilet, but 3am ish is horrible as I’m ready for getting up at 6 am it’s  weird cancerEyesnt it guys ? I’ve hopefully got my brachnytherapy in two sessions before year is out four weeks apart , have you seen the machine that they put into your bottom end

    Cheers , Jonny mac